NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, July 8, 2015
Sadness After Dental Anesthetic
Several times after having dental work done, such as the preparation necessary for a dental crown, I have experienced feelings of sadness, crying, or a feeling of depression. It happened two days ago, and today, I still feel this way. It is intermittent, comes and goes during the day. I am in very good health, and have never had any type of depression, and take no medication for anything. I only get these sad mood feelings after being numbed for dental work. However, the sadness is so pronounced, it causes me to write this question. This time, I also had considerable swelling of the roof of my mouth on the side of the injection site.
Thank you for your question. I have had a similar question in the past regarding depression following dental work. What I can say, is that I do not think this is a reaction to the local anesthetic. The typical doses are so small as to have little, or really any, central nervous system effect (brain). It may be more appropriate to ask this question of a Netwellness psychology expert.
I do wonder, however, if perhaps you are getting anxious, and understandably so, about dental work. Anxiety is an arousal state and maybe the relief from anxiety when the dentistry is done has some exaggerated response in your case.
In trying to think of other rare causes, perhaps this is an early manifestation of hypothyroidism? Other associated symptoms are fatigue, cold intolerance, poor muscle tone and coarse hair. This is really a stretch but this is the second time I have been questioned about these symptoms and I am sure they are real. Good luck and please let me know if you find an answer that makes sense to you. I am sorry could not be of more help.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University